All Title Author
Keywords Abstract


A Refutation of the Diagonal Argument

DOI: 10.4236/ojpp.2016.63027, PP. 282-287

Keywords: Countable, Diagonal Argument, Infinity, Potential Infinity, Uncountable

Full-Text   Cite this paper   Add to My Lib

Abstract:

The diagonal argument is a very famous proof, which has influenced many areas of mathematics. However, this paper shows that the diagonal argument cannot be applied to the sequence of potentially infinite number of potentially infinite binary fractions. First, the original form of Cantor’s diagonal argument is introduced. Second, it is demonstrated that any natural number is finite, by a simple mathematical induction. Third, the concept of potential infinity, created by Aristotle, is presented. Typically, the natural numbers are considered potentially infinite. However, although any natural number is finite, there is also no limit to how large a natural number can be. Fourth, the concept of the potentially infinite decimal is introduced. Fifth, it is easily proven that the diagonal argument cannot be applied to the sequence of all n-bit binary fractions in the interval [0,1). Finally, the diagonal argument is shown to be inapplicable to the sequence of the potentially infinite number of potentially infinite binary fractions, which contains all n-bit binary fractions in the interval [0,1) for any n.

References

[1]  Aristotle, Waterfield, R., & Bostock, D. (1996). Physics. Oxford: Oxford University Press.
[2]  Cantor, G. (1890-91). über eine elementare Frage der Mannigfaltigkeitslehre, Jahresber [On an Elementary Question on Set Theory]. derDeutschen Math. Vereinigung Bd, 1, 75-78.
[3]  Cantor, G. (1952). Contributions to the Founding of the Theory of Transfinite Numbers. New York: Dover Publications.
[4]  Dauben, J. (1979). Georg Cantor. Cambridge, MA: Harvard University Press.
[5]  Dehaene, S. (2002). Single-Neuron Arithmetic. Science, 297, 1652-1653. http://dx.doi.org/10.1126/science.1076392
[6]  Lavine, S. (1994). Understanding the Infinite. Cambridge, MA and London: Harvard University Press.
[7]  Mueckenheim, W. (2015). Sequences and Limits. Advances in Pure Mathematics, 5, 59-61. http://dx.doi.org/10.4236/apm.2015.52007

Full-Text

comments powered by Disqus

Contact Us

service@oalib.com

QQ:3279437679

微信:OALib Journal